No, metformin does not cause hair loss.
Metformin is one of the first line of drugs for the treatment of diabetes. This is because it has many beneficial effects and very few side effects. The drug works by sensitizing your body cells towards insulin so that sugar in your blood is absorbed by body cells. It also acts on intestines and reduces the absorption of glucose from the intestines. During its action on intestines, it produces some undesirable side effects like nausea, vomiting, abdominal bloating, heaviness, constipation and flatulence. Apart from gastro-intestinal side effects it causes light headedness and giddiness.
People with diabetes suffer from hair loss, but it is not because of metformin, but due to the following reasons:
-Physical stress on the body can damage the normal cycle of hair growth.
-Fluctuating levels of insulin affect other hormones of the body as well, and this affects the hair follicles.
-Diabetic complications i.e. arteriosclerosis, damages the blood vessels and makes it difficult for the body to receive all required nutrients.
-Poor nutrition to hair follicles can lead to hair loss in diabetics.
-Uncontrolled blood sugar can lead to repeated infections and to combat infections body produces several compounds or factors in the body, that can disrupt hair growth cycle.
The best way to manage hair fall is by keeping your diabetes in control, having foods rich in hair boosting nutrients (omega 3 fatty acids, zinc,protein) or having dietary supplements as advised by your doctor.